Announcement

Collapse
No announcement yet.

Sundowner's Syndrome...

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Sundowner's Syndrome...

    So I just found out that my grandfather, who is in the hospital after a knee replacement surgery, is have some pretty severe mental problems.

    Apparently it's Sundowner's Syndrome, and the dementia increases a lot as the sun starts to go down.

    His B12 levels were really low--and they're working to up those now.

    I asked about diet, and my mom says he's eating mostly meat and veggies, and that there's bread with it, but he hasn't been eating it.

    Do y'all have any experience with this type of dementia? Any dietary things we can do to help him out?

  • #2
    He's also been borderline diabetic for a while now, and I know there's a strong link between that and dementia.

    Comment


    • #3
      Getting B vitamins restored can help stop the progress, but I am not sure how successful you can be in improving things. There are some medications that cause poor B vitamin absorption , so you may need to supplement highly or inject.

      I'm sorry -I don't have much to add, but I know how very painful it can be to deal with dementia. From a practical stand point, I find that just being with the person, not disagreeing or trying to make them understand "reality" can go a long way towards keeping them calm. Walking with them can also help. Good luck.
      Using low lectin/nightshade free primal to control autoimmune arthritis. (And lost 50 lbs along the way )

      http://www.krispin.com/lectin.html

      Comment


      • #4
        Make sure he's getting plenty of chelated magnesium (magnesium glycinate or malate).

        Comment


        • #5
          Hi, I am an R.N. in a hospital I.C.U. and just want to reassure you that this kind of dementia is many times temporary. I have seen it very often....mostly in elderly patients. It is exacerbated by pain medications, altered sleep cycles, an unfamiliar environment, unfamiliar routines and a total loss of any semblance of control. Usually it gets better spontaneously with a return to more normal activity levels and less pain medications. At times an antipsychotic medication such as haldol is helpful in returning the patient to previous function. Hope he feels better soon....

          Comment


          • #6
            Originally posted by brutune View Post
            Hi, I am an R.N. in a hospital I.C.U. and just want to reassure you that this kind of dementia is many times temporary. I have seen it very often....mostly in elderly patients. It is exacerbated by pain medications, altered sleep cycles, an unfamiliar environment, unfamiliar routines and a total loss of any semblance of control. Usually it gets better spontaneously with a return to more normal activity levels and less pain medications. At times an antipsychotic medication such as haldol is helpful in returning the patient to previous function. Hope he feels better soon....
            Thanks! Hearing that helps. I'm about 10 hours away, and feeling REALLY powerless right now, so hearing that makes me feel better.

            Comment


            • #7
              I believe you're referring to "sundowning" which is a characteristic of many different forms of dementia, including Alzheimer's. If the dementia symptoms onset suddenly, like in the last few days, you may want to advocate for a urine test. New-onset of dementia (particularly with agitation) in the elderly can be the only symptom of a urinary tract infection.

              I'm an occupational therapy student, I'll be done with my studies at the end of my current internship at a skilled nursing facility. We have a lot of patients who come in from the hospital with serious dementia, some who are non-verbal and only communicate by screaming when they are touched. But when they get treatment for their UTIs, get new medication and get used to their new surroundings, they become much calmer, more communicative, and even begin to participate in therapy and eventually go home or to a less-restrictive facility.

              DO NOT walk with him until you ask the charge nurse (not CNA) or his physical/occupational therapist. With a new knee replacement he may have weight-bearing restrictions while he heals. I do agree that arguing or trying to "set him straight" is going to be futile. Just smile and nod. If he thinks he needs to go somewhere, tell him you'll be taking him to his "appointment" but you don't have to leave for another hour. If he's really insistent, push his wheelchair for a lap around the floor.

              Comment


              • #8
                Sorry - I completely missed the knee surgery part of your post! Walking was very bad advice on my part
                Using low lectin/nightshade free primal to control autoimmune arthritis. (And lost 50 lbs along the way )

                http://www.krispin.com/lectin.html

                Comment


                • #9
                  Yes, it is sundowning, and it isn't a form of dementia, but rather, delirium -- temporary mental status changes due to multiple synergistic factors, like anesthesia, interrupted sleep, pain medications, unfamiliar faces and surroundings. It is well managed in most situations, as mentioned, with medications like Haldol, and in virtually all cases will resolve with time and a return to his familiar life.

                  Comment


                  • #10
                    He's a lot better today!

                    The real test will be as the day progresses, but it seems like he's coming around as the medicine gets out of his system and he gets more familiar with his surroundings.

                    Comment


                    • #11
                      Please, please don't let them give him Haldol. My father who was 86 at the time had a terrible reaction to Haldol. He was much, much worse than without it. It was in fact temporary and something he experiences only in the hospital.

                      Comment


                      • #12
                        My Mom passed away last year. Her huge problem had been a severe reaction to anti-anxiety drugs; when my sister and I flew home and got her released from the hospital and stayed with her until the drugs wore off, she was back to normal and lived well for a number of years in her own home.

                        Comment

                        Working...
                        X